Alert archive / Montana / Special Weather Statements in 2013

Special Weather Statement, NWS Great Falls, MT

August 2, 2013Fergus County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 2, 2013, 3:13 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 3:13 PM MDT (21:13 UTC)
Expired
Aug 2, 2013, 4:00 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 117 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WWUS85 KTFX 022113
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT FRI AUG 2 2013

MTZ051-022200-
FERGUS MT-
313 PM MDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FERGUS COUNTY UNTIL 400
PM MDT...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF DENTON...OR 25 MILES NORTHEAST
OF STANFORD...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   DANVERS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


LAT...LON 4720 10968 4723 10984 4745 11008 4748 11004
      4748 10998 4753 10990 4755 10984 4742 10944
TIME...MOT...LOC 2112Z 319DEG 14KT 4744 10990

$$

NL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:45 PM MDT, 28 minutes earlier.

Area forecast discussion, Aug 2, 2:45 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT Fri Aug 2 2013

.DISCUSSION...

Tonight through Sunday...An upper level low over the region will
gradually weaken and transition to an open trough overnight.
Widespread rain will continue along the Hi-Line and the Rocky
Mountain Front overnight with the Flood Watch continuing through
early Saturday morning. Central Montana and portions of Southwest
Montana will be affected by scattered to numerous showers and
thunderstorms this afternoon and evening. Some of these storms
could become strong to borderline severe but widespread severe
weather is not expected. Another round of scattered to numerous
thunderstorms will develop Saturday afternoon and evening but an
upper ridge will build over the area for Sunday with only isolated
convection possible. Temperatures remain below seasonal averages
through Saturday night but will warm to near or above seasonal
averages by Sunday afternoon. mpj

Sunday Night through Friday...GFS and ECMWF in good agreement
through much of the period. Montana on northern edge of high
pressure ridge centered over Texas with low pressure trough that
extends from near Hudson Bay to just off Pacific Northwest coast.
As center of low strengthens...it will slide to the southwest
eventually pushing into southeast Saskatchewan with small
disturbances being steered through forecast area under northwest to
northeast winds. The upsloping conditions will be enough to keep
weather unsettled and have kept some mention of showers and
thunderstorms through the period. Temperatures will initially be
near to a few degrees above seasonal averages...then gradually cool
through the remainder of the period as the low and northerly flow
become more dominant.

&&

.AVIATION...
UPDATED 1755Z.
VFR conditions will dominate most of the area...with MVFR and IFR
conditions possible along the highline of North Central Montana.
Areas of rain with embedded thunderstorms will continue to develop
and push northward during the the day Friday with some thunderstorms
developing over central and southern Montana as peak heating occurs.
Areas of low CIGS and heavier rain showers will reduce conditions to
MVFR with brief periods of IFR possible. Conditions to gradually
improve through afternoon and evening. Areas of fog with low CIGS
and VSBY possible late in period...especially along the hi line. Suk

&&

.HYDROLOGY...
Flood watch for the Rocky Mountain Front continues overnight.
Rain, heavy at times, will continue into the evening before
diminishing later tonight. An additional one half to one inch of
precipitation is possible in the watch area overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  74  50  82 /  40  50  20  10
CTB  46  70  48  78 /  60  50  30  10
HLN  52  79  53  86 /  30  30  20  10
BZN  46  80  47  85 /  20  20  20  10
WEY  34  75  35  79 /  10  10  20  10
DLN  44  79  46  84 /  20   0  10  10
HVR  50  74  51  81 /  60  50  30  10
LWT  48  71  50  78 /  40  60  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through late tonight Eastern Glacier...Northern
Rocky Mountain Front...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, Aug 2, 5:49 AM MDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 AM MDT FRI AUG 2 2013

MTZ009-010-014-048-031200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
549 AM MDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH FOR HEAVY RAIN POTENTIAL IS IN EFFECT UNTIL LATE TONIGHT.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR ANY REPORTS OF FLOODING.

MTZ011>013-044>047-049>051-031200-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-
549 AM MDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND INTO
TONIGHT. HEAVY RAIN IS POSSIBLE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052>055-031200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
549 AM MDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 1:33 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
133 PM MDT FRI AUG 2 2013

MTZ013-022015-
CHOUTEAU MT-
133 PM MDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 215
PM MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
FORT BENTON TO 8 MILES WEST OF GERALDINE...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL CHOUTEAU COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4782 11024 4766 10985 4759 11044 4775 11083
TIME...MOT...LOC 1933Z 260DEG 15KT 4772 11058 4765 11042

SUK
Special weather statement, Aug 2, 2:09 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
209 PM MDT FRI AUG 2 2013

MTZ013-051-022100-
CHOUTEAU MT-FERGUS MT-
209 PM MDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS AND SOUTHERN
CHOUTEAU COUNTIES UNTIL 300 PM MDT...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GERALDINE...OR 23 MILES SOUTHEAST OF FORT
BENTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   SQUARE BUTTE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4765 10974 4735 10992 4758 11041 4775 11033
TIME...MOT...LOC 2009Z 288DEG 16KT 4764 11024

SUK
Special weather statement, Aug 2, 2:36 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT FRI AUG 2 2013

MTZ050-022115-
JUDITH BASIN MT-
236 PM MDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL
315 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STANFORD...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   BENCHLAND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4701 10985 4708 11028 4726 11025 4726 11000
      4723 10999 4723 10988 4719 10987 4718 10982
TIME...MOT...LOC 2036Z 277DEG 7KT 4716 11013

SUK
Special weather statement, Aug 2, 3:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT FRI AUG 2 2013

MTZ051-022200-
FERGUS MT-
313 PM MDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FERGUS COUNTY UNTIL 400
PM MDT...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF DENTON...OR 25 MILES NORTHEAST
OF STANFORD...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   DANVERS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4720 10968 4723 10984 4745 11008 4748 11004
      4748 10998 4753 10990 4755 10984 4742 10944
TIME...MOT...LOC 2112Z 319DEG 14KT 4744 10990

NL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:09 AM MDTSpecial Weather StatementTFXCascade51 min
Aug 2, 1:15 AM MDTSpecial Weather StatementTFXCascade45 min
Aug 2, 1:22 AM MDTSpecial Weather StatementTFXJefferson38 min
Aug 2, 1:57 AM MDTSevere Thunderstorm WarningTFXBroadwater, Lewis and Clark48 min
Aug 2, 2:22 AM MDTSpecial Weather StatementTFXMeagher38 min
Aug 2, 1:33 PM MDTSpecial Weather StatementTFXChouteau42 min
Aug 2, 2:09 PM MDTSpecial Weather StatementTFXChouteau51 min
Aug 2, 2:36 PM MDTSpecial Weather StatementTFXJudith Basin39 min
Aug 2, 2:57 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin48 min
Aug 2, 3:41 PM MDTSpecial Weather StatementTFXFergus49 min

Nearby

Special Weather Statements in Montana, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.